Thunderstorm Wind, Chittenden
- When
- August 3, 10:30 AM EST to 10:33 AM EST
- Where
- Chittenden County, South Burlington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.450, -73.217
A cold front along the St Lawrence River early Tuesday morning, August 3rd, moved southeast across Vermont during the late morning and afternoon hours. Thunderstorms preceded and accompanied the front, and a few of the storms were severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A cold front along the St Lawrence River early Tuesday morning, August 3rd, moved southeast across Vermont during the late morning and afternoon hours. Thunderstorms preceded and accompanied the front, and a few of the storms were severe. In the city of South Burlington, a large tent was blown down along with tree limbs by thunderstorm winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 3, 5:25 AM EST, 5 hours 5 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BURLINGTON VT 625 AM EDT TUE AUG 3 2004 .SHORT TERM (UPDATE TODAY)... WILL DO A QUICK UPDATE TO SPEED UP ONSET OF PRECIP CHANCES IN ADIRONDACKS AND NRN/CENT VT ZONES. FEW SHOWERS/TSTMS MOVED ACROSS NRN VERMONT DURING MORNING. COMPOSITE RADAR LOOP SHOWING NICE VORT CENTER WEST OF ST. LAWRENCE VALLEY. EXPECT THIS WOULD FOCUS PRECIP A LITTLE FURTHER EAST THAN ALONG COLD FRONT DUE LATER TODAY. .PREVIOUS DISCUSSION... .SHORT TERM (TODAY THROUGH THURSDAY)... A COUPLE OF WEATHER SYSTEMS OF INTEREST DURING THIS TIME PERIOD. 1ST IN THE COLD FRONT SCHEDULED TO MOVE THROUGH THE FORECAST AREA TODAY. AREA OF THUNDERSTORMS AHEAD OF THE FRONT HAVE BEEN LOOMING NORTH OF LAKE ONTARIO...THREATENING TO MOVE INTO ST. LAWRENCE COUNTY. HAVE CHC POPS FOR ST. LAWRENCE VALLEY THIS MORNING RIGHT AFTER 12Z FOR THESE STORMS. BEST SHOW HOWEVER WILL BE ALONG THE COLD FRONT WHEN IT MAKES A PUSH INTO NORTHERN NEW YORK AROUND MID MORNING... ADIRONDACKS BY 18Z..CHAMPLAIN VALLEY/NORTHERN VT BY 21Z...AND THROUGH SOUTHERN VT BY 00Z. A PREFRONTAL TROUGH WILL SHIFT WINDS SW...BUT PRECIP SHOULD FOCUS ALONG THE FRONT. BRIEF HIGH PRESSURE SETS UP ON WEDNESDAY...WITH SOME SUNSHINE... 500MB TROF INTENSIFIES WEDNESDAY NIGHT INTO THURSDAY. A SHORT WAVE TROUGH RIDING OVER THE CREST OF THE WESTERN US RIDGE MAKES ITS WAY TO THE OHIO VALLEY BY 00Z THURS...SHARPENING THE EASTERN US TROUGH. AT THE SURFACE...LOW PRESSURE DEVELOPS AND SPREADS RAIN FROM THE SOUTHWEST STARTING WEDNESDAY NIGHT. GFS...AND TO A LESSER EXTENT ETA...BOTH SHOW ISSUES WITH CONVECTIVE FEEDBACK...SO EXACT TIMING/EXTENT IS STILL TRICKY. HOWEVER...CONFIDENCE IN FORECAST FOR UNSEASONABLY DEEP 500 MB TROUGH OVER THE NORTHEAST...WITH BELOW NORMAL TEMPS AND CHCS FOR SHOWERS. .LONG TERM (THURSDAY THROUGH TUESDAY)... NO CHANGES TO THE FORECAST IN THE OUTER PERIODS. LATEST MODEL RUNS SUPPORT UPPER LOW OVER AREA CLOSING OFF EARLY FRIDAY...THEN SLOWLY MOVING NORTH THROUGH THE WEEKEND. DIFFICULT TO TIME INDIVIDUAL VORT MAXES CIRCULATING AROUND THE CENTER...SO GENERAL CHC RW LOOKS GOOD. COOL TEMPERATURES TO CONTINUE. .AVIATION... SOME MORNING FG POSSIBLE KMPV/KSLK AREAS. SCATTERED CLDS ON THE INCR IN ADVANCE OF CD FRNT. FRNT ORIENTATION WILL HAVE NORTHERN CWA SEE PRECIP FIRST...THEN OVERSPREADING ALL CWA BY THE AFTERNOON HRS INTO THE EVENING. CHANCE FOR RW/TRW REDUCING VSBY. WNDS AHEAD OF FRNT LIGHT FROM S/SW...THEN WILL VEER TO THE NW 5-10KTS AFTER FROPA DURING THE EVENING AND OVERNIGHT HRS. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && HANSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 415 AM EDT TUE AUG 3 2004 NYZ026>031-034-035-087-VTZ001>012-016>019-040811- CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON- EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE- LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON- WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN- WESTERN RUTLAND-WINDSOR- 415 AM EDT TUE AUG 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR VERMONT AND NORTHERN NEW YORK. .DAY ONE...TODAY: HAZARDOUS WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY: HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 838 AM EDT TUE AUG 3 2004 NYZ029-030-087-031345- SOUTHWESTERN ST. LAWRENCE-SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- AT 836 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS FROM HOPKINTON TO FINE...MOVING EAST AT 30 MPH. THUNDERSTORMS WILL BE NEAR ST. REGIS FALLS...WANAKENA BY 900 AM... NEAR SANTA CLARA...CRANBERRY LAKE BY 910 AM...NEAR CHILDWOLD BY 920 AM...NEAR DUANE CENTER...PIERCEFIELD BY 930 AM...NEAR TUPPER LAKE... PAUL SMITHS BY 940 AM AND NEAR SARANAC INN BY 950 AM. SMALL HAIL AND WIND GUSTS OF 40 MPH OR HIGHER MAY ACCOMPANY THE THUNDERSTORMS. RAINFALL AMOUNTS ACROSS SOUTHERN SAINT LAWRENCE AND SOUTHERN FRANKLIN COUNTIES WILL BE BETWEEN THREE AND FIVE TENTHS OF AN INCH.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1008 AM EDT TUE AUG 3 2004 NYZ028-030-031-034-035-VTZ001-031515- GRAND ISLE-EASTERN ESSEX-WESTERN ESSEX-EASTERN CLINTON-WESTERN CLINTON-SOUTHERN FRANKLIN- AT 1000 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER HAWKEYE...MOVING EAST AT 35 MPH. THE THUNDERSTORM WILL BE NEAR KEESEVILLE...HARKNESS BY 1030 AM AND NEAR PORT KENT BY 1040 AM. SMALL HAIL AND WIND GUSTS OF 40 MPH OR HIGHER MAY ACCOMPANY THE THUNDERSTORM. THE CORE OF STRONGEST WINDS WILL TRACK FROM NEAR LOON LAKE TO MOFFITSVILLE TO SCHUYLER FALLS THROUGH 11 AM. ALSO...RAINFALL AMOUNTS ACROSS SOUTHERN CLINTON COUNTY WILL BE BETWEEN FIVE AND SEVEN TENTHS OF AN INCH. ELSEWHERE...RAINFALL AMOUNTS WILL BE LESS THAN A QUARTER OF AN INCH.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1046 AM EDT TUE AUG 3 2004 NYZ028-035-VTZ001-002-005-016-017-031545- GRAND ISLE-WESTERN FRANKLIN-EASTERN FRANKLIN-EASTERN CHITTENDEN-WESTERN CHITTENDEN-EASTERN ESSEX-EASTERN CLINTON- AT 1046 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS FROM WEST SWANTON TO KEESEVILLE...MOVING EAST AT 15 MPH. THUNDERSTORMS WILL BE NEAR SWANTON...SOUTH HERO BY 1110 AM...NEAR HIGHGATE FALLS...BURTON ISLAND STATE PARK BY 1110 AM...NEAR SOUTH BURLINGTON...ST. ALBANS BY 1120 AM...NEAR WINOOSKI...EXIT 15 I89 BY 1130 AM...NEAR SHELDON AND NORTH FAIRFAX BY 1140 AM. SMALL HAIL AND WIND GUSTS OF 45 MPH OR HIGHER MAY ACCOMPANY THE THUNDERSTORMS. THE CORE OF STRONGEST WINDS WILL TRACK BETWEEN SCHUYLER FALLS AND PERU TO JUST SOUTH OF PLATTSBURGH AROUND 1100 AM AND BETWEEN GRAND ISLE AND SOUTH HERO BY 1110 AM. ALSO...RAINFALL AMOUNTS WILL BE BETWEEN THREE AND FIVE TENTHS OF AN INCH ACROSS SOUTHERN CLINTON AND NORTHERN ESSEX COUNTIES.
The Burlington radar (KCXX), 8 km away, was scanning. The volume nearest the first event began at 15:28 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2004Every state in 2004This day in weather historyWarnings in Vermont, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420257.